Postoperative Pharmacologic Anticoagulation following Temporal Lobe Resection of a Gliosarcoma in a Hypercoagulable Patient
Gliosarcomas are a rare subtype of glioblastomas associated with high rates of malignancy-associated venous thromboembolism (VTE). VTE risk is further increased in hypercoagulable patients upon discontinuing pharmacologic anticoagulation for surgery. We present a 60-year old obese male with history of hypercoagulability on apixaban who developed extensive thrombosis following resection of a gliosarcoma. Prior to temporal lobe resection, apixaban was discontinued and an IVC filter placed. On postoperative day 4, imaging revealed thrombosis above the IVC filter extending to the bilateral common, internal and external iliac, and femoral veins, requiring immediate anticoagulation and suction thrombectomy. Clinicians must balance the risk of VTE and intracerebral hemorrhage following neurosurgical. While withholding pharmacologic VTE is standard, hypercoagulable patients may benefit from pharmacologic prophylaxis postoperatively. Patients with multiple risk factors including malignancies with high rates VTE, like gliosarcomas, medical and hematological conditions, including idiopathic erythrocytosis, and history of VTE may benefit from earlier pharmacologic prophylaxis.
Kellish, BS, Alec; Yu, BS, Siyuan; Heslin, BS, Mark; Gable, MD, Brian; and Hassinger, MD, Gabrielle
"Postoperative Pharmacologic Anticoagulation following Temporal Lobe Resection of a Gliosarcoma in a Hypercoagulable Patient,"
Cooper Rowan Medical Journal: Vol. 3:
1, Article 2.
Available at: https://rdw.rowan.edu/crjcsm/vol3/iss1/2
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.